Leukocytoclastic Vasculitis Induced by Immune Checkpoint Inhibition in a Patient With Advanced Renal Cell Carcinoma.

Citation metadata

From: Oncology(Vol. 36, Issue 5)
Publisher: Intellisphere, LLC
Document Type: Article
Length: 2,496 words
Lexile Measure: 1630L

Document controls

Main content

Article Preview :

A Mexican woman, aged 60 years, presented with fevers and abdominal pain. She had initially presented to an outside emergency department with weakness, malaise, nausea, vomiting, tachycardia to 110s, and fever to 102 [degrees]F. Her medical history was relevantforhypertension, prediabetes, and tobacco use (4-5 cigarettes/day for 12 years]. There was no significant family history. Pertinent labs included hemoglobin 8.0 g/dL, white blood cells 13.1 x [10.sup.9]/L, absolute neutrophil count 10.2 x [10.sup.66]L, creatinine 1.3 mg/dL, calcium 9.2 mg/dL, and lactate dehydrogenase 682 U/L. Initial imaging showed a large 14-cm right renal mass, with tumorinvein in the right renal vein and inferior vena cava, and extensive bilateral pulmonary emboli. A pulmonary thrombectomy was performed, with pathology on the right lung thrombus consistent with metastatic clear cell renal cell carcinoma CRCC], cT4N0M1, categorized as intermediate risk perthe International Metastatic RCC Database Consortium.

Around 1 month following RCC diagnosis, the patient was started on first-line systemictreatment with nivolumab(Opdivo] 3 mg/kg plus ipilimumab CYervoy] 1 mg/kg every 3 weeks (day 1). Fourteen days after her initial dose of nivolumab/ipilimumab, she presented to the oncology clinic with scattered petechiae and palpable purpura on her bilateral lower extremities, with 30% to 40% of total body surface area involved (grade 2 skin toxicity]. In light of the grade 2 toxicity, immunotherapy was held and the patient was referred to dermatology for a diagnostic biopsy.

At the dermatology visit on day 19, the patient reported developing "red spots" on her lower extremities 1 to 2 weeks prior without associated itching or pain. Physical exam showed purpuric macules and thin papules spanning the lower legs and thighs, including the soles and distal toes, associated with significant symmetrical edema (Figure 1 A). The hands, face, chest, abdomen, lower back, and flanks were clearof any lesions. Two punch biopsies of the right thigh were performed for hematoxylin and eosin and direct immunofluorescence (Dl F) staining. The patient was also prescribed topical triamcinolone 0.1% ointment to be applied twice a day.

On day 29, the patient reported progressively worsening rash on the lowerextremities with newareas of ulceration. Oral prednisone 60 mg was prescribed. The patient was seen by dermatology again on day 34 after starting oral prednisone and continuing the topical treatment. She reported mild pain in herlowerlegs and slow improvement of symptoms. Physical exam showed overall fewer purpuric macules and thin papules on the lower legs and thighs, but areas were becoming more confluent with new vesiculation (Figure 1B). Large, ulcerating plaques were present on the calves, shins, and upper thighs with areas of purpura and ecchymosis on the back of the thighs. Significant pitting edema was presentfrom the ankles proximally. There were no pertinent lab abnormalities to suggest a clotting abnormality (platelet count persistently 200-300 x 107L). Topical and oral steroids were continued following this visit. Ulcerating plaques improved by day 49 (Figure 1C). A timeline of the immunotherapy and vasculitis treatment is shown in Figure 2. Initial morphology was consistent with a cutaneous small vessel vasculitis, and dermatopathology showed...

Source Citation

Source Citation   

Gale Document Number: GALE|A704419381